Hail, Saline
- When
- April 28, 4:18 PM CST to 4:20 PM CST
- Where
- Saline County, 2.69 mi E of New Cambria
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 38.880, -97.450
KWCH relayed a picture sent in by a viewer of two inch hail.
A storm developed then intensified over eastern Saline County during the late afternoon into the early evening of the 28th. The storm tracked northeast and produced two inch hail near New Cambria.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A storm developed then intensified over eastern Saline County during the late afternoon into the early evening of the 28th. The storm tracked northeast and produced two inch hail near New Cambria.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 28, 2:50 PM CST, 1 hour 28 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Wichita KS 350 PM CDT Mon Apr 28 2025 .KEY MESSAGES... - Severe thunderstorms possible this evening into the overnight hours - Active pattern through Thursday morning with multiple rain chances - More rain chances this weekend into next week && .DISCUSSION... Issued at 345 PM CDT Mon Apr 28 2025 As of 330 PM, a strong midlevel trough axis extends from the central Rockies into the northern Plains. Closer to home, a sharpening dryline extends from just east of CNK to just west of SLN to LYO to PTT. Latest satellite trends reveal a cumulus field along the dryline across Reno, McPherson, and Saline counties. There are also hints of some agitation, especially across Reno county. Short range guidance has been consistent with this ultimately being a region of convective initiation by 5 PM. The background environment is conditionally favorable for significant severe weather with MLCAPE approach 3,000 J/kg. Shallow veering of the wind profile within the lowest 1km quickly transitions to a backing wind profile above 1km. This would suggest the most-likely mode of severe weather would be left-moving supercells, at least through the late afternoon hours. Should any storm continue into the 7-8 PM timeframe, the low-level hodograph with lengthen substantially as the LLJ increases. This would support a mix of right-moving and left-moving supercells. All of that to say, the strongest storms will be capable of golf ball size hail (possibly larger), damaging winds up to 70 mph, and a few tornadoes (especially after 7 PM). The main surface trough axis will progress through area late tonight into Tuesday morning. This should allow for more-widespread convective development after midnight, especially south of Highway 50. Again, steep midlevel lapse rates will contribute to elevated instability in-excess of 3,000 J/kg with effective shear values greater than 40 kt. This will support a continued large hail threat as well as the potential for heavy rainfall. Given the recent rainfall across southeast KS and the multiple inches likely on the way through Thursday morning, have hoisted a Flood Watch for a portion of southeast KS (refer to the Flood Watch for additional details). The aforementioned surface trough will stall just south of the area Tuesday morning. With the next midlevel trough approaching from the west, strong WAA overtop the frontal zone will set the stage for more rainfall Tuesday through Thursday morning. Again, the greatest rainfall amounts are expected to remain across southeast KS, where probabilities for more than 2" are 60-80%. A brief break in rain chances is expected Thursday through Friday as midlevel ridging slides into the Plains. This dry period is likely to remain short-lived as the next midlevel trough approaches for the upcoming weekend. && .AVIATION /18Z TAFS THROUGH 18Z TUESDAY/... Issued at 1234 PM CDT Mon Apr 28 2025 MVFR CIGS will continue to slowly scatter from west to east. GBD and RSL have returned to VFR conditions with HUT/SLN/ICT likely to do so in the next hour. CNU will likely continue with MVFR for much of the period. A few thunderstorms are possible in the vicinity of HUT/SLN/ICT late this afternoon into the evening but confidence in storm coverage remains much too low introduction at this time. More widespread storm coverage is expected after 06Z across mainly the Flint Hills. Again, confidence is too low for any prevailing mention at HUT/ICT/CNU but will maintain the PROB30 for now. Otherwise, a cold front will shift winds from the south and southwest to the north overnight with gusts up to 25 kt. && .ICT WATCHES/WARNINGS/ADVISORIES... Flood Watch from Tuesday morning through Thursday morning for KSZ095-096-098>100. && DISCUSSION...BRF AVIATION...BRF
Hazardous Weather Outlook National Weather Service Wichita KS 309 PM CDT Mon Apr 28 2025 KSZ032-033-047>053-067>072-082-083-091>096-098>100-292015- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 309 PM CDT Mon Apr 28 2025 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight An isolated severe thunderstorm or two is possible after about 5 PM today, mainly east of a line extending from Salina to Hutchinson to Medicine Lodge. The strongest activity will be capable of producing very large hail, damaging winds, and a tornado or two. Thunderstorm coverage is expected to gradually increase after about midnight, generally along and south of Highway 50, with a continued threat for large hail, damaging winds, and heavy rainfall. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Periodic showers and thunderstorms are expected Tuesday through early Thursday across mainly southern and southeast Kansas. Strong to marginally severe storms are possible during this time period, although the primary risk will be heavy rainfall and possible flooding concerns. Additional chances for showers and thunderstorms are possible by Saturday night or Sunday, but severe weather or widespread heavy rainfall is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://www.weather.gov/erh/ghwo?wfo=ict
The Topeka radar (KTWX), 106 km away, was scanning. The volume nearest the first event began at 22:18 UTC.
1 hail. Local standard time, as filed.
KWCH relayed a picture sent in by a viewer of two inch hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, April 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1254780.